There is growing evidence that supports an association between atypical fractures of the femur – a rare break of the thigh bone, typically without trauma – and the use of bisphosphonates, drugs proven to enhance bone density and reduce fracture incidence caused by osteoporosis.
Scientists believe that bisphosphonates may suppress the body's natural process of remodelling – where old bone tissue is replaced with new, healthy tissue – in some patients, resulting in brittle bones susceptible to atypical fractures, especially in the femur.
Investigators reviewed femur fracture data from January 1, 2007 until Decembre 31, 2009 in patients older than 45 enrolled in a large California HMO. There were 126 patients with an atypical femur fracture who reportedly took bisphosphonates prior to their bone break.
The incidence of a subsequent atypical femur fracture occurring in the other thigh was 53.9 percent in patients who continued bisphosphonates for three or more years after their first fracture, compared to 19.3 per cent in patients who discontinued bisphosphonate use. Overall, subsequent atypical femur fractures were decreased by 65.6 per cent when bisphosphonates were stopped within one year following the first fracture.
"The risk of a contra lateral atypical femur fracture (on the opposite side) increases over time if the bisphosphonates are continued," said lead investigator Doctor Richard Dell. "Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred."
Dell then recommends the ongoing evaluation of these patients, through X-ray or MRI, as they still are at risk for a subsequent, atypical femur fracture on the other femur.
If the patient is at high risk for other fractures, the study recommends use of an alternative osteoporosis medication.
MEDICA.de; Source: American Academy of Orthopaedic Surgeons (AAOS)